Jump to content
Important Survey - Please Participate ×

Study, Apr/20: Acute & Persistent Withdrawal Syndromes Following Discontinuation


[La...]

Recommended Posts

The full title of this Italian/Dutch/Canadian review is "Acute and Persistent Withdrawal Syndromes Following Discontinuation of Psychotropic Medications".

 

https://www.ncbi.nlm.nih.gov/pubmed/32259826

 

Abstract

 

Studies on psychotropic medications decrease, discontinuation, or switch have uncovered withdrawal syndromes. The present overview aimed at analyzing the literature to illustrate withdrawal after decrease, discontinuation, or switch of psychotropic medications based on the drug class (i.e., benzodiazepines, nonbenzodiazepine benzodiazepine receptor agonists, antidepressants, ketamine, antipsychotics, lithium, mood stabilizers) according to the diagnostic criteria of Chouinard and Chouinard [Psychother Psychosom. 2015;84(2):63-71], which encompass new withdrawal symptoms, rebound symptoms, and persistent post-withdrawal disorders. All these drugs may induce withdrawal syndromes and rebound upon discontinuation, even with slow tapering. However, only selective serotonin reuptake inhibitors, serotonin noradrenaline reuptake inhibitors, and antipsychotics were consistently also associated with persistent post-withdrawal disorders and potential high severity of symptoms, including alterations of clinical course, whereas the distress associated with benzodiazepines discontinuation appears to be short-lived. As a result, the common belief that benzodiazepines should be substituted by medications that cause less dependence such as antidepressants and antipsychotics runs counter the available literature. Ketamine, and probably its derivatives, may be classified as at high risk for dependence and addiction. Because of the lag phase that has taken place between the introduction of a drug into the market and the description of withdrawal symptoms, caution is needed with the use of newer antidepressants and antipsychotics. Within medication classes, alprazolam, lorazepam, triazolam, paroxetine, venlafaxine, fluphenazine, perphenazine, clozapine, and quetiapine are more likely to induce withdrawal. The likelihood of withdrawal manifestations that may be severe and persistent should thus be taken into account in clinical practice and also in children and adolescents.

 

Full Paper:

 

https://sci-hub.tw/https://www.ncbi.nlm.nih.gov/pubmed/32259826

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...